Welcome to Anxiety Q&A, where you can ask questions and receive answers. Please Click to go to Anxiety Boss
KalmPro: Doctor recommended anxiety supplement.
Find out Your Anxiety Levels.

how do i wean myself off effexor xr?

+1 vote
i am on 150mg/day. I have been on it for 2 years.
asked Aug 7, 2015 in Medications by john
recategorized Aug 7, 2015 by drcarlo

1 Answer

0 votes
 
Best answer

Dear John,

This question is for you to take up with your doctor, as I have not evaluated you for a psychiatric assessment, and I do not know the details of your clinical history and the course of treatment.

However, I can answer this question in a general manner. Effexor, also known by its generic name venlafaxine, is an SNRI (serotonin norepinephrine reuptake inhibitor). If your doctor has agreed with you to discontinue your Effexor, then it is important to taper Effexor slowly, as it is associated with the worst withdrawal side effects of all the second-generation antidepressants, also known as Discontinuation Syndrome. When you wean too fast from Effexor, you can develop Discontinuation Syndrome, characterized by irritability, anxiety, sleep disturbance, nausea, dizziness, just to name a few. Please click here to learn more about Effexor, SNRIs, and Discontinuation Syndrome. There is a reason why psychiatrists call Effexor "Side Effexor."

If I were on Effexor XR 150mg daily and I want to come off of it, I would decrease the dose by 37.5mg every month, so for month 1, I would take 112.5mg daily, month 2 75mg daily, month 3 37.5mg daily, then discontinue. So this would be a 3 month taper. If I experience any withdrawal symptoms heralded by agitation or anxiety, then I would slow down the taper and go back to the previous dose. So I might restart the taper and decrease the dose every 6 weeks by 37.5mg, instead of decreasing the dose every 4 weeks. And if I still experience withdrawal symptoms, I would go even slower, decreasing the dose every 8 weeks.

As a reminder, please follow-up with your doctor to discuss the possibility of discontinuing your Effexor.

answered Aug 7, 2015 by drcarlo (294,430 points)
selected Sep 11, 2015 by drcarlo
...